Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Recurring of alopecia totalises. Have BP and diabetes. Blood tests done. Medicine?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 304 Questions
Hi Dr. XXXXXXX Batra,
My name is XXXXXXX XXXXXXX and I am writing to you for the following reason:
I am a 56 year old woman with 4 children. Suddenly I lost all my body hair (eye lashes, eye brows and head hair) at the age of 12 but after 1 year they started to grow back. After marriage at the age of 27 after giving birth to my child it happened again (alopecia totalises) and they grew back after 6 years.
Three months back at the age of 56, it has started once again and I am again losing my hair. I have done Hormone hysterectomy 6 years back. I have Blood Pressure and I am also diabetic. I regularly take Centrum tablets but the hair loss continues. I have done several blood tests including Red and White Blood cells which are in the normal range.
Can you please help me out and suggest any medicine for the hair loss?
Thanks and Regards, XXXXXXX XXXXXXX
Posted Sun, 29 Apr 2012 in Hair Loss
Answered by Dr. Rohit Batra 17 hours later

Thanks for your query.

Alopecia totalis as you rightly mentioned is loss of hair from all over body. It's an auto immune condition and episodes keep on recurring again and again in one’s life.

The first part of the treatment is to use immunosuppressants like oral steroids in a pulse manner under the supervision of a qualified dermatologist. This will prevent the condition from stopping the hair loss further and at the same time will lead to hair growth from the existing roots.

Topical application of minoxidil etc and supplements like biotin, calcium pentothenate etc are prescribed in routine to such patients. They are also beneficial in treating this condition.

Once the hair growth starts and recovery is achieved, the treatment can be slowly tapered.

A thorough investigation into the cause also needs to be undertaken. Some of the test which your dermatologist can ask you is thyroid profile, thyroid antibodies, Ultrasound examination, etc. They help to rule out any hidden pathology.

I encourage you to consult a competent dermatologist who can stream line all these test as well as prescribe you the needed medication.

Hope I have answered your query. Should you have any additional concerns, I will be available to address them.

Happy Healing

Dr.Rohit Batra
Above answer was peer-reviewed by
Follow-up: Recurring of alopecia totalises. Have BP and diabetes. Blood tests done. Medicine? 2 days later
Hi Dr. XXXXXXX Batra,

As per your advice I went to see a specialised dermatologist and he prescribed the following medication:

Deltacortril (Steroids) 2 tablets after breakfast

Azathioprine (50 mg) Anti cancer drug. 1 tablet in the morning and 1 in the evening.

I wanted to ask you whether I should use the above mentioned medications prescribed by the dermatologist. The anti cancer drug i.e. Azathioprine, is it good to take them with Deltacortril?

The dermatologist has suggested me to use both the above medications for two months. If the medication works, then obviously the dosage will be reduced. But what if the medications do not have a proper impact on me, should I prolong the use of the medications as it could have adverse affects on my health.

The dermatologist also advised me to do Complete Blood Test and Liver Function Test. I have done both of these tests and they are in the normal range.

Thanks and Regards, XXXXXXX Qazi
Answered by Dr. Rohit Batra 21 hours later

Sorry for the delay in answering.

Azathioprine is not only a cancer drug and is used in Dermatology as an Immunosuppressent.
It is used in auto immune diseases like Vitiligo, Alopecia areata, Bullous pemphigoid, etc which are all auto immune diseases.

Steroids are also an immuno suppressents and are adviced in routine in Alopecia areata.

The blood tests mentioned by you are required to start Azathiooprine and are of no other significance. So if your tests are normal, you can start Azathioprine and god willing you will have good results in a months time.

Steroids can lead to weight gain and hence if you have a sedentary lifestyle do start some exercises.

Hope, this answers your query. I will be happy to answer your follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor